Thunderstorm Wind, Yellowstone
- When
- February 11, 12:39 AM MST
- Where
- Yellowstone County, Billings Hgts
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.820, -108.520
A band of showers and thunderstorms moved across the northern areas of the city of Billings producing wind damage across portions of Billings Heights. The damage was confirmed to be the result of microburst winds with speeds up to 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A band of showers and thunderstorms moved across the northern areas of the city of Billings producing wind damage across portions of Billings Heights. The damage was confirmed to be the result of microburst winds with speeds up to 90 mph. A microburst is a sudden downburst of winds associated with thunderstorms. Microbursts can produce damage similar to weak tornadoes.
This microburst impacted a four to five block area in the Heights that was centered around Solita Drive and Adobe Drive. Numerous houses had shingles blown off along with siding damage. One house experienced broken windows as a result of flying debris. Widespread damage to fencing in the area was also noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 10, 8:57 PM MST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MST SUN FEB 10 2008
.SHORT TERM...VALID FOR MON AND TUE...
UPDATE THIS EVENING FOR ZONES AND AREA FORECAST PRODUCT. SHORT
TERM MODELS NOT HANDLING SITUATION WELL. WIND AND QPF FIELDS WELL
OFF MARK IN SOME CASES. CONFIDENCE NOT REAL HIGH ON HOW THINGS
WILL PAN OUT OVER PLAINS. HOWEVER...PLENTY OF INSTABILITY AND
MOISTURE UPSTREAM SO SHOULD BE ACTIVE LATER TONIGHT INTO MIDDAY
MONDAY.
ARCTIC AIR GRADUALLY RETREATING EAST ACROSS PLAINS...LINGERING IN
RIVER VALLEYS ALONG THE WAY. BILLINGS WESTSIDE STILL IN LOWER 20S
AT 8 PM WHILE AIRPORT HAD SWUNG TO 42 DEGREES.
AS VIGOROUS SHORT WAVE DIVES AT US TONIGHT WEST WINDS SHOULD
CONTINUE TO SPREAD OVER LOWER ELEVATIONS. THUS...MANY LOCATIONS
EAST OF YELLOWSTONE COUNTY WILL LIKELY SEE THEIR COLDER TEMPS
AROUND MIDNIGHT WITH RISING TEMPS OVERNIGHT. NOT SURE IF SURFACE
BOUNDARY WILL QUITE REACH BAKER BY SUNRISE...BUT TRENDS SUGGEST WE
KEEP EASTERN BORDER IN ARCTIC MOST OF NIGHT.
SHORT WAVE UPSTREAM CONTINUES TO LOOK QUITE UNSTABLE WITH SOME
LIGHTNING DETECTED NEAR IDAHO BORDER WEST OF MISSOULA...AND WOULD
NOT BE SURPRISED TO SEE CONVECTIVE BANDING LATER TONIGHT ACROSS
PLAINS WITH ICE/SNOW PELLETS ALONG WITH THE SNOW. WITH SHALLOW
ARCTIC AIR...MILES CITY PROFILE VERY CLOSE TO SUGGESTING POTENTIAL
FOR SOME FREEZING RAIN. WILL MENTION THIS IN WSW PRODUCT.
CONCERNED THIS EVENING ABOUT NORTHERN EASTERN SECTIONS OF BIG
HORN COUNTY. GFS AND NEW NAM BOTH SHOWING PERIODS OF GOOD
CONVERGENCE OVER THIS AREA AS SHORT WAVE MOVES OVER LATE TONIGHT
INTO MONDAY MORNING. ANOTHER FLY IN OINTMENT...SOME CONCERN WE
MAY ACTUALLY SEE RAIN DEVELOP BEFORE CHANGING TO SNOW OVER
CENTRAL SECTIONS JUST WEST OF BOUNDARY TONIGHT. THIS COULD LIMIT
SNOWFALL POTENTIAL SINCE SYSTEM HITS FAIRLY QUICKLY.
HOWEVER...SOMEWHAT COLDER AIR ASSOCIATED WITH WAVE SHOULD DROP
TEMPS ENOUGH LATER TONIGHT. WILL ISSUE SNOW ADVISORY FOR THIS
AREA AND ALSO INCLUDE TREASURE COUNTY TO COINCIDE WITH OTHER
EASTERN ZONE HIGHLIGHTS.
LOTS OF MOISTURE AND INSTABILITY HEADING THROUGH IDAHO TOWARD
SOUTHWEST MOUNTAINS. WEST AND NORTHWEST FACING SLOPES SHOULD GET
HIT HARD OVERNIGHT. WINTER STORM WARNING LOOKS ON TRACK THERE AT
THIS TIME.
WIND ADVISORIES FOR GAP AREAS...WINDS HAVE DECREASED THIS EVENING
AS STABLE LAYER AT MOUNTAIN TOP LEVEL WEAKENED WITH MIXING. GUSTY
WINDS WILL CONTINUE THERE BUT SHOULD REMAIN BELOW ADVISORY
CRITERIA... WILL CANCEL HIGHLIGHTS. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
SEVERAL MINOR CHANGES TO EXTENDED...BUT PRIMARILY DUE TO TIMING
CHANGES AND COLLABORATION. MODELS CONTINUE TO BE IN PRETTY GOOD
AGREEMENT THROUGHOUT THE PERIOD...THOUGH TIMING SEEMS TO BE
SLIPPING A BIT...WITH GFS RUNNING ABOUT 12 HOURS BEHIND THE ECMWF
WITH ENTRANCE OF ARCTIC FRONT WEDNESDAY NIGHT/THURSDAY MORNING.
WEDNESDAY WILL SEE A GOOD WARM UP IN ADVANCE OF APPROACHING COLD
FRONT...ALTHOUGH THIS MAY BE DAMPENED BY THE ACTUAL TIMING OF THE
SYSTEM. EC CONTINUES TO BRING IT IN WEDNESDAY NIGHT LENDING
ADDITIONAL HEATING TO WEDNESDAY HIGH TEMPS...HOWEVER...GFS BRINGS
IT IN MORE TOWARD THE EARLY MORNING HOURS THURSDAY WHICH WOULD
POSSIBLY DAMPEN WEDNESDAY HIGHS AND BOOST LOWS A BIT. MODELS DO
AGREE THOUGH ON THE TRACK OF THE SYSTEM...SHUNTING THE SYSTEM
FURTHER EAST...OFF TO THE EAST OF BILLINGS AND EXITING INTO THE
DAKOTAS THURSDAY EVENING/NIGHT. AGREEMENT ON MORE EASTERLY PATH OF THE
FRONT ALSO PROMPTED TRENDING OF WESTERN TEMPS UPWARD A BIT. BOTH
ECMWF AND GFS KEEP LOWS IN BILLINGS ON WEDNESDAY NIGHT AROUND 20
DEGREES. KEPT POPS MOSTLY AS THEY WERE AS WAS UNSURE OF TIMING
WITH EXCEPTION OF THURSDAY WHICH WAS SPLIT TO KEEP SOME POPS IN
THE SOUTH AND EAST AROUND AFTER 12Z BUT MOSTLY CLEAR OF THE AREA
BY 18Z.
RIDGE WILL BUILD IN QUICKLY BEHIND THE COLD FRONT...BUT TEMPERATURES
FOR THURSDAY WILL BE TRICKY WITH TIMING ISSUES. FRIDAY WILL SEE
A RAPID WARM UP TO AROUND NORMAL TEMPERATURES. UNSETTLED
NORTHWEST FLOW RETURNS ON FRIDAY NIGHT THROUGH THE REMAINDER OF
THE PERIOD AS SHORTWAVE ENERGY ROTATES THROUGH THE AREA FROM RIDGE
ACROSS THE PACIFIC NORTHWEST. GILSTAD
&&
.AVIATION...
SCATTERED SNOW SHOWERS WILL CONTINUE TO MOVE ACROSS THE AREA
TONIGHT AND MONDAY WITH THE BEST CHANCE FOR SNOW EAST AND SOUTH
OF BILLINGS AND OVER THE MOUNTAINS. EXPECT TO SEE MVFR AND IFR
CONDITIONS IN AND NEAR ANY SNOW SHOWERS. CONDITIONS WILL IMPROVE
MONDAY AFTERNOON INTO MONDAY NIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 026/041 022/044 024/038 017/030 019/040 020/037 018/033
44/O 02/O 35/S 42/S 00/B 22/S 12/S
LVM 027/036 025/042 025/037 016/030 018/040 024/038 017/034
63/S 02/O 44/S 52/S 00/N 12/S 21/B
HDN 022/042 015/044 021/039 012/029 019/040 016/039 018/035
67/O 02/O 36/S 42/S 00/B 22/S 12/S
MLS 006/032 014/037 019/035 000/021 014/036 017/037 017/033
97/S 12/S 36/S 32/S 00/B 22/S 22/S
4BQ 017/036 016/040 021/038 001/021 014/038 018/037 016/033
98/S 12/O 26/S 42/S 00/B 12/S 22/S
BHK 005/025 010/035 017/028 905/014 010/031 013/031 012/027
97/S 11/B 26/S 32/S 00/B 22/S 21/B
SHR 024/035 016/041 021/037 016/029 017/040 017/037 016/033
67/S 12/O 26/S 52/S 00/B 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 12 PM MST MONDAY FOR ZONES
30>33-36>38-57-58.
WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST MONDAY FOR
ZONE 67.
WY...WINTER STORM WARNING IN EFFECT UNTIL 12 PM MST MONDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 242 PM MST SUN FEB 10 2008 MTZ028>042-056>058-063>068-WYZ098-099-112145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 242 PM MST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT GUSTY WINDS WILL CONTINUE ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS THIS EVENING. WIND SPEEDS OF 30 TO 40 MPH WITH GUST TO 60 MPH CAN BE EXPECTED. THE WINDS WILL BEGIN DIMINISHING BY LATE EVENING. PERIODS OF SNOW...HEAVY AT TIMES...WILL DEVELOP OVER THE SOUTHWEST MOUNTAINS TONIGHT. THE HEAVIEST ACCUMULATIONS SHOULD MAINLY BE ON THE WEST AND NORTHWEST FACING SLOPES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL DEVELOP OVER SOUTHEAST MONTANA AFTER MIDNIGHT TONIGHT. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE THROUGH LATE MONDAY MORNING. THE SNOW WILL BEGIN TAPERING OFF OVER THE ENTIRE AREA AS THE STORM SYSTEM MOVES AWAY FROM THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 8 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77586.